Insulin and Tuberculin Syringe Confusion
In an October 28, 2004, Supplementary Advisory (Vol. 1, Sup. 1), PA-PSRS informed Pennsylvania healthcare facilities about the risk of insulin overdose from confusion between insulin and tuberculin (TB) syringes. A hospital-based Patient Safety Officer contacted us to share his facility’s three strategies for dealing with this hazard:
- They order only orange insulin syringes and green TB syringes.
- They print their insulin order set in orange to reinforce with staff the association between orange color-coding and insulin products.
- They physically separate insulin and TB syringes in all supply rooms and enhance the markings on each storage bin.
The September 2004 Advisory (Vol. 1, No. 3) discussed the topic of pausing for verification of a patient’s identity, procedure, operative site, position, and special needs. Two Patient Safety Officers have given PSRS feedback about improvements they have made in their “time out” process that may be of interest to other facilities.
One hospital recognized that some procedures, such as anesthetic blocks for relief of pain, are done by a single provider. Their “time out” policy includes a requirement that an individual doing a procedure alone get another provider to participate in the time out, just as a nurse transfusing a unit of blood would get another provider to verify the correct match of patient and blood before starting a transfusion.
Another hospital is doing an “extended” time out, which includes not only the standard identification of the patient, procedure, site, and position, but also a review of the patient’s allergies and comorbid conditions and a check to ensure that all equipment to be used in the procedure is functioning properly.